Alert archive / Maryland / Coastal Flood Statements in 2021
Coastal Flood Statement 16, NWS Wakefield, VA
NWS Wakefield, VA issued this coastal flood statement at Jul 25, 2021, 8:46 PM EDT for Dorchester County, Maryland. It took effect at Jul 26, 2021, 2:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2021, 8:46 PM EDT (00:46 UTC)
- In effect from
- Jul 26, 2021, 2:00 AM EDT
- Expired
- Jul 26, 2021, 6:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wakefield, VA
County Dorchester County, MD
The radar
The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
626
WHUS41 KAKQ 260046
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
846 PM EDT Sun Jul 25 2021
MDZ021-261000-
/O.NEW.KAKQ.CF.S.0016.210726T0600Z-210726T1000Z/
Dorchester-
846 PM EDT Sun Jul 25 2021
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal waterways,
especially in the area of Bishops Head, MD.
* WHERE...Dorchester County.
* WHEN...From 2 AM to 6 AM EDT Monday.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
26/04 AM 3.3 1.2 0.8 1 MINOR
26/04 PM 2.4 0.3 0.3 1 NONE
27/04 AM 2.6 0.5 0.2 1 NONE
27/05 PM 2.3 0.2 0.2 1 NONE
28/05 AM 2.6 0.5 0.3 1 NONE
28/06 PM 2.4 0.3 0.3 1 NONE
CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
26/06 AM 2.9 0.9 0.6 1 NONE
26/07 PM 2.2 0.2 0.3 1 NONE
27/07 AM 2.3 0.3 0.1 1 NONE
27/08 PM 2.0 0.0 0.1 1 NONE
28/08 AM 2.4 0.4 0.3 1 NONE
&&
$$1 follow-up statement
481
WHUS41 KAKQ 260719
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
319 AM EDT Mon Jul 26 2021
MDZ021-261000-
/O.CON.KAKQ.CF.S.0016.000000T0000Z-210726T1000Z/
Dorchester-
319 AM EDT Mon Jul 26 2021
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal waterways,
especially in the area of Bishops Head, MD.
* WHERE...Dorchester County.
* WHEN...Until 6 AM EDT early this morning.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
26/04 AM 3.2 1.1 0.7 2 NONE
26/04 PM 2.5 0.4 0.4 1 NONE
27/04 AM 3.0 0.9 0.6 1 NONE
27/05 PM 2.6 0.5 0.5 1 NONE
28/05 AM 2.9 0.8 0.6 1 NONE
28/06 PM 2.7 0.6 0.6 1 NONE
CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
26/06 AM 2.9 0.9 0.6 1 NONE
26/07 PM 2.1 0.1 0.2 1 NONE
27/07 AM 2.5 0.5 0.3 1 NONE
27/08 PM 2.2 0.2 0.3 1 NONE
28/08 AM 2.5 0.5 0.4 1 NONE
28/08 PM 2.3 0.3 0.4 1 NONE
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Jul 25, 8:16 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 25, 8:16 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 816 PM EDT Sun Jul 25 2021 .SYNOPSIS... A weak cold front crosses the most of the area on Monday, resulting in scattered to numerous thunderstorms from Monday afternoon through Monday night. The front stall across the Carolinas on Tuesday as weak high pressure builds north of the region. && .NEAR TERM /THROUGH MONDAY/... As of 815 PM EDT Sunday... The latest wx analysis shows upper ridging anchored over the central/srn Plains, keeping a WNW flow aloft in place across the local area. Sfc high pressure has settled well off the Carolina coast, with an area of low pressure off the east coast of FL. The low level flow this aftn is more from the SSW (compared to the SSE winds yesterday). Skies are variably cloudy W and generally mostly sunny to the SE. Temperatures have cooled into the upper 70s and low 80s with dew pts into the lower 70s for most. Scattered showers/tstms are having a tough time holding together into our area. However, the approaching cold front and a nocturnal southwesterly ~30kt 925mb jet may be enough to keep at least isolated showers (and perhaps a tstm or two) going (mainly N of I-64 and E of I-95) through much of the night. Have 15-35% PoPs through 12z Mon to account for this. Early morning lows Monday AM range from the upper 60s NW to low/mid 70s elsewhere. For Monday, the overall forecast rationale remains fairly similar as a WNW-NW flow aloft continues to prevail across the region with the above mentioned weak cold front approaching from the NW and dropping through the local area late in the day and overnight into Tue morning. Meanwhile, deep-layer moisture continues to increase across the area, with PW values rising to 2.0-2.3" (highest across the SE two-thirds of the area by Monday aftn). In addition, a shortwave trough aloft is progged to cross the area late Monday into Monday night. Instability parameters become fairly impressive by 18z Mon (1500-2500 J/kg of MLCAPE) as temperatures rise to the mid 80s to around 90F with low-mid 70s dew points. However, the models continue to forecast only minimal shear (15-25kt). Nevertheless, suspect that there will be some chance for at least isolated strong to severe storms (main threat will be localized damaging wind gusts) Mon aftn before the threat generally evolves more into a heavy rain/flooding setup. The models continue with a relatively slow expected motion (MBE velocities are only 10-15kt from Mon aftn- Mon evening as per 12z NAM/GFS with a similar wind speed aloft in the 400-600mb layer as in the low levels). This would support training cells and the models continue to focus the greatest threat across southern VA Mon aftn/early evening and into NE NC by evening. The urban areas of Hampton Roads in particular will be of concern given lower FFG values. The 25/12z HREF has >30% probabilities of 3"/3 hours in these areas from 21z Mon- 00z Tue. WPC has maintained a MRGL Risk for Excessive Rainfall for northern portions of the area and has introduced a SLGT Risk for southern VA and NE NC from Mon-Mon night across most of the area. With the timing mainly later aftn/evening, confidence is not high enough for a Flash Flood Watch on this shift, but there is a decent chance that one will be needed with the next shift overnight if things remain consistent. Have continued the highest PoPs (60-70%...from 18z Mon- 03z Tue) over the south with high chance PoPs across the far northern zones. Tstms will be most numerous during the aftn/evening (with the highest coverage along and S of I-64). These tstms are progged to gradually move SE during the evening. The latest deterministic QPF forecast through Tue has in excess of 1.00" over SE VA/NE NC tapered to ~0.25" over the NW. Given the convection, significantly higher amounts are likely locally. Highs Mon will range from the mid 80s to around 90F (the far SE has the better chance for seeing 90F given a later arrival of widespread precip). && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 400 PM EDT Sunday... Convection will wane/exit the area during the latter part of Mon night as drier air moves in from the N. Lows in the upper 60s- low 70s Monday night. The front stalls/weakens across NC on Tue. Will keep high chc PoPs across the south Tue aftn, with a slight chc of aftn tstms into most of central/E-central VA. Highs in the upper 80s to lower 90s. With NW flow aloft on Wed, the models to varying degrees have some additional chances for showers/tstms despite somewhat drier air across the region. Will have a slight chance for showers/tstms Wed aftn/evening with highs into the lower 90s inland and upper 80s/around 90F at the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 350 PM EDT Sunday... The later portion of this week into next weekend will continue to feature a W-NW flow aloft as an upper level ridge remains entrenched from the southern Plains to the intermountain west, while a series of upper troughs move ESE from north central Canada to the NE CONUS. Wed night/Thu looks to be a bit warmer than normal out ahead of an approaching cold front, with lows in the low- mid 70s followed by highs Thu in the lower to mid 90s with moderate levels of humidity. A chance for showers/tstms is in the forecast Thu aftn through Thu night with additional showers/tstms possible Fri (mainly S) as the font is slow to move south of the CWA. Somewhat drier and cooler conditions are expected into next weekend with highs in the mid 80s to around 90F and lows in the 60s to lower 70s as high pressure centered across the Great Lakes/OH Valley builds SE into the local area. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 815 PM EDT Sunday... Mainly expecting VFR conditions for the 00z TAF period. Ongoing, widely scattered showers and storms across the Piedmont have struggled to make eastward progress so far this evening. Will maintain VCSH wording at SBY later tonight where high-res guidance shows some potential for showers after 06z. South and southwest winds will continue at 5-10 kt overnight. Prevailing conditions likely remain VFR through tonight. Mainly VFR conditions through Monday early aftn though a few showers will be possible, especially at RIC after 15Z. Guidance shows increasing potential for showers and storms after 18z at RIC, spreading south and east into the evening hours. Localized flight restrictions can be expected to accompany the stronger thunderstorm cores. Will show VCTS at all but SBY Monday afternoon until greater spacial/temporal clarity resolves in subsequent guidance. Outlook...Mainly VFR conditions Tuesday with isolated to widely scattered showers and tstms potentially bringing brief degraded flight conditions in the afternoon and evening. The chc for afternoon and evening showers and tstms is 20% or less by Wednesday and Thursday. && .MARINE... As of 345 PM EDT Sunday... Broad SW flow continues across the waters this afternoon ahead of a slow moving cold front that will arrive across the Virginia Waters on Monday afternoon. In advance of the front, expect the SW flow to continue around 15 kt on the Bay and 15 to 20 on the ocean waters. The wind on the Bay could see a brief uptick between Midnight and 6 AM as the warmer water with cool air above could lead to a little better mixing. But at this point, majority of the wind should remain below SCA levels overnight so will not raise SCA Flag at this time. The headlines in place over the Ocean waters will remain in place, but so far the waves have not really kicked up as high as the models suggested, but with gust near 25 kt at buoy 44009 felt conditions were close enough to keep the SCA in place through the overnight hours. By Monday afternoon the cold front will be sliding into central VA and across the northern waters. This front is weakening and with little cold advection associated with the front, not expecting the front will make it south of the area, nor will there be much surge of wind with it. It could be a focus for rain shower activity however. Expect winds to gradually weaken during the day down to around 10 kt by evening with seas diminishing to around 3 FT. With the front stall over the waters from Monday night into Wed night, expect generally light winds with benign wave conditions. The chances for showers diminishes some as well as the deeper moisture pushes off the coast so despite the front the chances for rain are less for Tuesday and Wednesday. By Thursday, the surface front will have washed out and the flow will again turn to the SW in advance of what looks like a stronger cold front expected to arrive on Friday. && .TIDES/COASTAL FLOODING... As of 345 PM EDT Sunday... with the strong SW flow that has been in place over the last couple of days, water levels in the middle Chesapeake Bay have slow been climbing with each successive high tide cycle. With that current trend and the fact that the currents at Cape Henry have been showing stronger in coming tides versus outgoing tides for the last couple cycles, believe that some extra water has been pushed up into the middle Bay. This current high tide cycle exceeded model guidance by a couple tenths of a foot. If that trend continues tonight, could see some minor flood level reached at Bishops Head. Will continue to monitor that situation during the evening, but a coastal flood advisory could be issued later this evening if the trend in the data continues to show the chance for higher water levels. Beyond the next tide cycle with the weakening wind field expected on Monday and through most of the week, expect to see water levels remain below action stage after the high tide cycle tonight. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...Small Craft Advisory until 4 AM EDT Monday for ANZ650-652-654. && SYNOPSIS...LKB NEAR TERM...LKB/RHR SHORT TERM...ERI/LKB LONG TERM...ERI/LKB AVIATION...ERI/LKB/RHR MARINE...ESS TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 25, 8:15 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 815 PM EDT Sun Jul 25 2021 MDZ021>025-VAZ048-062-064-075>078-083>086-099-100-509>512-517>522- 270015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland- Lancaster-New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 815 PM EDT Sun Jul 25 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060-061-065>069-079>082-087>090-092-093- 095>098-513>516-523>525-270015- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie- Prince George-Charles City-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 815 PM EDT Sun Jul 25 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous thunderstorms will have the potential to cause localized flooding, especially in urban areas, from Monday afternoon through the first part of Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:51 PM EDT | Special Weather Statement | AKQ | Worcester | 39 min |
| Jul 26, 7:32 PM EDT | Special Weather Statement | AKQ | Worcester | 28 min |
| Jul 26, 7:46 PM EDT | Areal Flood Advisory | AKQ | Worcester | 2 hr |
Nearby
Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.